Women at high risk of breast cancer were included in a survey that found that nearly 4,000 folks are confusing the naturally occurring symptoms of menopause with the side effects of a drug that helps fights the breast cancer.
Vaginal dryness, hot flashes and mood swings are part of the menopause process. It is important to know the differences between what results from menopause and what comes from a breast cancer-fighting drug.
Many breast cancers rely on the growth of the hormone oestrogen. Tamoxifen is a drug that blocks the oestrogen from reaching cancer cells. This either slows down the growth of the cancer or stops it altogether. If the tamoxifen is taken by women at high risk of developing the disease because of factors such as family history and is taken before the cancer develops, it can cut the likelihood of breast cancer by at least 30 percent.
The drug has to be taken consistently for five years, though for many women at high-risk don’t adhere to the treatment. Dropout rates were the highest within the first 12-18 months and many women who make it past this time didn’t end up completing all five years.
The symptoms reported from tamoxifen included nausea, headaches, hot flashes, low libido, weight gain and vaginal dryness. After experiencing these symptoms, 40 percent of women failed to continue treatment.
This means that women might have been attributing naturally occurring, age-related symptoms that occur around the time of menopause such as vaginal dryness to their medication instead.
Communication Is Key
It is important to have accurate and constant communication so that women know the correct information regarding side effects of drugs. It is also important to highlight that some normally occurring symptoms may occur during the course of therapy. If this gets communicated before the patient begins the medication, the likelihood that they adhere to the full treatment increases.
These discussions are vital for encouragement and creating realistic expectations for the women or patient talking the drug.
The post The Confusion Between Menopause Symptoms and Anti-Breast Cancer Drug appeared first on Restore Femininity.